zbMATH — the first resource for mathematics

The central limit problem for convex bodies. (English) Zbl 1033.52003
A symmetric convex body \(K \subset R^d\), of volume 1, is in isotropic position if \(\int \langle x,\theta \rangle ^2dx=\rho^2\) for all unit vectors \(\theta \in R^d\). Then the random variable \(X_{\theta}:x\to \langle x,\theta \rangle\) has expectation 0 and variance \(\rho^2\).
The main result is that if \(K\) satisfies a certain concentration hypothesis, then for all \(t>0\) and all unit vectors \(\theta\), except for a set of small spherical measure, the probability \(P(| X_{\theta}| >t)\) is very close to \(P(| \gamma| >t)\) where \(\gamma\) is a Gaussian random variable with mean 0 and variance \(\rho^2\). The concentration hypothesis is shown to hold for two large classes of convex bodies; both classes contain all \(\ell^p_n\) balls.

52A22 Random convex sets and integral geometry (aspects of convex geometry)
60F05 Central limit and other weak theorems
Full Text: DOI
[1] Juan Arias-de-Reyna, Keith Ball, and Rafael Villa, Concentration of the distance in finite-dimensional normed spaces, Mathematika 45 (1998), no. 2, 245 – 252. · Zbl 0956.46009 · doi:10.1112/S0025579300014182 · doi.org
[2] Keith Ball, An elementary introduction to modern convex geometry, Flavors of geometry, Math. Sci. Res. Inst. Publ., vol. 31, Cambridge Univ. Press, Cambridge, 1997, pp. 1 – 58. · Zbl 0832.11018 · doi:10.2977/prims/1195164788 · doi.org
[3] Keith Ball, Logarithmically concave functions and sections of convex sets in \?\(^{n}\), Studia Math. 88 (1988), no. 1, 69 – 84. · Zbl 0642.52011
[4] Keith Ball and Irini Perissinaki, The subindependence of coordinate slabs in \?\(^{n}\)_\? balls, Israel J. Math. 107 (1998), 289 – 299. · Zbl 0918.60013 · doi:10.1007/BF02764013 · doi.org
[5] Persi Diaconis and David Freedman, Asymptotics of graphical projection pursuit, Ann. Statist. 12 (1984), no. 3, 793 – 815. · Zbl 0559.62002 · doi:10.1214/aos/1176346703 · doi.org
[6] M. Gromov and V. D. Milman, Generalization of the spherical isoperimetric inequality to uniformly convex Banach spaces, Compositio Math. 62 (1987), no. 3, 263 – 282. · Zbl 0623.46007
[7] László Lovász and Miklós Simonovits, The mixing rate of Markov chains, an isoperimetric inequality, and computing the volume, 31st Annual Symposium on Foundations of Computer Science, Vol. I, II (St. Louis, MO, 1990) IEEE Comput. Soc. Press, Los Alamitos, CA, 1990, pp. 346 – 354. · doi:10.1109/FSCS.1990.89553 · doi.org
[8] M. Meyer and S. Reisner, A geometric property of the boundary of symmetric convex bodies and convexity of flotation surfaces, Geom. Dedicata 37 (1991), no. 3, 327 – 337. · Zbl 0731.52002 · doi:10.1007/BF00181409 · doi.org
[9] Gilles Pisier, The volume of convex bodies and Banach space geometry, Cambridge Tracts in Mathematics, vol. 94, Cambridge University Press, Cambridge, 1989. · Zbl 0698.46008
[10] V. N. Sudakov, Typical distributions of linear functionals in finite-dimensional spaces of high dimension, Dokl. Akad. Nauk SSSR 243 (1978), no. 6, 1402 – 1405 (Russian).
[11] Heinrich von Weizsäcker, Sudakov’s typical marginals, random linear functionals and a conditional central limit theorem, Probab. Theory Related Fields 107 (1997), no. 3, 313 – 324. · Zbl 0868.60009 · doi:10.1007/s004400050087 · doi.org
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.